Alert archive / Virginia / Tornado Warnings in 2006
Tornado Warning 23, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at Sep 28, 2006, 7:23 PM EDT for Hanover County, Henrico County, Virginia. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 28, 2006, 7:23 PM EDT (23:23 UTC)
- Expired
- Sep 28, 2006, 8:00 PM EDT
- In force
- 37 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
Counties Hanover County, VA, Henrico County, VA
The radar
The Norfolk radar (KAKQ), 93 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 28, 7:30 PM EDT | FUNNEL CLOUD | Glen Allen, VA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 28, 4:50 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 868 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS51 KAKQ 282323 TORAKQ VAC085-087-290000- /O.NEW.KAKQ.TO.W.0023.060928T2323Z-060929T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 723 PM EDT THU SEP 28 2006 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * TORNADO WARNING FOR... HANOVER COUNTY IN CENTRAL VIRGINIA HENRICO COUNTY IN CENTRAL VIRGINIA * UNTIL 800 PM EDT * AT 720 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR SHORT PUMP...OR ABOUT OVER TUCKAHOE...MOVING NORTHEAST AT 40 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... ELMONT...GLEN ALLEN AND LONGDALE BY 730 PM EDT... ASHLAND...HANOVER AIRPORT AND ASHCAKE BY 735 PM EDT... KINGS DOMINION AND GUM TREE BY 740 PM EDT... HANOVER BY 745 PM EDT... WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...GET OUT OF YOUR VEHICLE AND LIE FLAT IN A DITCH. IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING STRAIGHT LINE WINDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR BATHROOM...CLOSET OR HALLWAY. USE BLANKETS OR PILLOWS TO COVER YOUR BODY. STAY AWAY FROM WINDOWS. LAT...LON 3769 7764 3760 7760 3770 7731 3786 7747 $$ BH
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Sep 28, 3:07 PM EDT, 4 hours 16 minutes earlier.
Area forecast discussion, Sep 28, 3:07 PM EDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
307 PM EDT THU SEP 28 2006
.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
KAKQ RADAR HAS RETURNED TO NORMAL OPERATION.
TROF BCMG NEG TILTED RESULTS IN A STRONG...BUT QUICK MOVG CDFRNTL
PASSAGE TONITE. MEANWHILE...COASTAL LOW PROGGED TO RIDE NE ALONG
GULF STREAM WALL. UPSHOT WILL BE AN ACTIVE FIRST PRD WITH HIGH POPS
MARCHING W-E ACROSS FA TONITE. SCT SHWRS MAY MOVE NE IVOF ALBEMARLE
SND / NRN OB ERLY THIS EVE DUE TO MSTR FROM CSTL LOW. DATA SUGGESTS
ADDNTL QPF IN SHWRS BEHIND FRNT FOR SVRL HRS AS WK VORT ACCOMPANIES
BNDRY. PCPN TAPERS OFF THEN ENDS W OF I95 BY 12Z. SAID CONVECTION
ALRDY DVLPNG ACROSS SW VA/TN/KY WHERE WWBOX 802 REMAINS IN EFFECT
THRU 00Z. WWBOX 803 JUST ISSUED FOR CNTYS W OF AKQ FA THRU 02Z.
REASON FOR LEAVING AKQ CNTYS OUT OF LTST WATCH IS THAT XPCTD WX
NOT DUE INTO WRN CNTYS TIL AFTR 22Z...SO A NEW WATCH WOULD BE
CLEANER TO ISSUE FOR CNTRL/ERN VA METRO AREAS. FA REMAINS IN
SLGHT RISK SO ADDNTL WATCH BOXES PSBL B4 NIGHT S DONE. THREAT
CONTS TO BE STRNG GUSTY WNDS ALONG WITH LCLLY HEAVY RAINFALL.
QPF ARND ONE HALF INCH XPCTD...OVR ONE INCH PSBL IN ANY TSRA.
FRNT PUSHES OFFSHORE BY 12Z FRI WITH DRYING AIRMASS NOTED IN TSCTNS.
DECENT SHOT OF CAA RESULTS IN CLRG SKIES WITH TMPS NOT MUCH HIGHER
THAN 70. FOLLOWED MY PREDESESSORS LEAD IN LWRG DP TMPS W OF I95 AS
MODELS JUST DONT TAKE IN THE FULL EFFECT OF HOW FAST THE AIRMASS
CAN DRY OUT DUE TO DOWNSLOPING WNDS.
PT CLDY / COOL NITE FRI NITE. LOWS 40-50. PT / MSTLY SUNNY SAT.
HIGHS 70-75.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
NXT BNDRY MOVES SE ACROSS RGN SUN. BEST CHC FOR PCPN WITH THIS
SYSTM WILL BE SUN AFTRN/EVE ACROSS NRN HALF OF FA. NOT MUCH SPRT
FOR PCPN SEEN FROM VA SRN TIER CNTYS ON S. SFC HIGH PRS BUILDS
INTO RGN MON THRU WED ALONG WITH TMPS WRMG TO ABV NRML AGAIN. NXT
BNDRY BECOMES ORIENTED W-E ACROSS RGN BY THU WITH ONLY LIMITED
MSTR AVBLE.
&&
.MARINE...
MAINTAINING SCA CONDS FOR ALL WTRS FM GENERALLY THIS EVENG INTO FRI
AFTN...DUE TO STRNG SOUTHERLY WNDS IN ADVANCE OF FRNT AND DECENT CAA
NNW WNDS BEHIND THE FRNT.
.AVIATION...
EXPECT MAINLY VFR CONDS FM LATE THIS AFTN INTO FRI AFTN...WITH MVFR
CONDS POSSIBLE THIS EVENG INTO ERLY FRI MORNG...DUE TO CLDS AND PCPN
FM COLD FRNTL BNDRY.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ630>632 UNTIL 6 PM FRIDAY.
...SMALL CRAFT ADVISORY FOR ANZ633 UNTIL 11 AM FRIDAY.
...SMALL CRAFT ADVISORY FOR ANZ650-652-654-656-658 FROM 8 PM
THURSDAY TO 6 PM FRIDAY.
&&
SHORT / LONG TERM...RUSNAK
MARINE / AVIATION...GINGRICHHazardous weather outlook, Sep 28, 4:58 AM EDT, 14 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 458 AM EDT THU SEP 28 2006 ANZ630>633-650-652-654-656-658-670-MDZ021>025-NCZ012>017-030>032- 102-VAZ048-049-060>100-290900- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA- CURRITUCK SOUND- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT 20 NM- WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM 20 TO 40 NM-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER- MARYLAND BEACHES-NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN- INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK- FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER- CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN- CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX- WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK- DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER- MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK- SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH- SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA- 458 AM EDT THU SEP 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL CHESAPEAKE BAY...SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS...CURRITUCK SOUND...SOUTHEAST MARYLAND...NORTHEAST NORTH CAROLINA...THE MID ATLANTIC OFFSHORE WATERS...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND WILL BECOME MORE NUMEROUS DURING THE EVENING AS A COLD FRONT APPROACHES FROM THE WEST. THERE IS A SLIGHT RISK FOR SEVERE WEATHER...MAINLY DURING THE EVENING AND INTO THE EARLY MORNING HOURS FRIDAY. THE PRIMARY SEVERE THREAT WILL BE DAMAGING GUSTY WINDS...WITH A FEW STORMS ALSO CAPABLE OF PRODUCING HAIL. IN ADDITION...LOCALIZED FLOODING WILL BE POSSIBLE...ESPECIALLY IN URBAN AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. BROWN
In the hours before
Special weather statement, Sep 28, 4:39 PM EDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 439 PM EDT THU SEP 28 2006 VAZ060-061-068-282145- AMELIA VA-CUMBERLAND VA-PRINCE EDWARD VA- 439 PM EDT THU SEP 28 2006 ...STRONG THUNDERSTORM MOVING INTO CENTRAL VIRGINIA... AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 15 MILES SOUTHWEST OF HAMPDEN SYDNEY...OR ABOUT OVER PHENIX...MOVING NORTHEAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR DARLINGTON HEIGHTS AT 450 PM EDT...FIVE FORKS AT 455 PM EDT...ALLENS MILL AT 500 PM EDT...HAMPDEN SYDNEY AT 505 PM EDT... TUGGLE AT 510 PM EDT...FARMVILLE AT 515 PM EDT. WIND GUSTS UP TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE STORMS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. GINGRICH
Special weather statement, Sep 28, 6:12 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 612 PM EDT THU SEP 28 2006 VAZ048-049-060>071-079-080-282315- AMELIA VA-BRUNSWICK VA-CAROLINE VA-CHESTERFIELD VA-CUMBERLAND VA-DINWIDDIE VA-FLUVANNA VA-GOOCHLAND VA-HANOVER VA-HENRICO VA-LOUISA VA-LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA- 612 PM EDT THU SEP 28 2006 ...A LINE OF STRONG THUNDERSTORMS MOVING THROUGH CENTRAL VIRGINIA... AT 608 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 9 MILES NORTH OF LOUISA TO 44 MILES SOUTHWEST OF CHASE CITY...OR FROM 9 MILES NORTH OF LOUISA TO 5 MILES WEST OF ROXBORO...MOVING EAST AT 40 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR... YANCEYVILLE AROUND 620 PM EDT... TAMWORTH AROUND 625 PM EDT... BUFFALO SPRINGS AROUND 630 PM EDT... SCHOLFIELD AROUND 635 PM EDT... SKIPWITH AROUND 640 PM EDT... TRUXILLO AROUND 645 PM EDT... WIND GUSTS UP TO 50 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE IN THE PATH OF THESE STORMS. RAINFALL RATES OF ONE INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. GINGRICH
Local storm report, Sep 28, 6:46 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
646 PM EDT THU SEP 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL MIDLOTHIAN 37.50N 77.64W
09/28/2006 E0.88 INCH CHESTERFIELD VA TRAINED SPOTTER
&&
JFOSTERLocal storm report, Sep 28, 6:48 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
648 PM EDT THU SEP 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL BON AIR 37.52N 77.57W
09/28/2006 E0.25 INCH CHESTERFIELD VA TRAINED SPOTTER
WINDS ESTIMATED AT 40 MPH
&&
JFOSTERThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 5:13 PM EDT | Severe Thunderstorm Warning | AKQ | Prince Edward | 32 min |
| Sep 28, 5:35 PM EDT | Severe Thunderstorm Warning | AKQ | Amelia, Nottoway | 25 min |
| Sep 28, 6:02 PM EDT | Severe Thunderstorm Warning | AKQ | Amelia, Powhatan | 43 min |
| Sep 28, 6:11 PM EDT | Severe Thunderstorm Warning | AKQ | Chesterfield | 49 min |
| Sep 28, 6:21 PM EDT | Severe Thunderstorm Warning | AKQ | Prince Edward | 39 min |
| Sep 28, 6:34 PM EDT | Severe Thunderstorm Warning | AKQ | Henrico, City of Richmond | 41 min |
| Sep 28, 6:43 PM EDT | Severe Thunderstorm Warning | AKQ | Lunenburg, Mecklenburg | 47 min |
| Sep 28, 6:54 PM EDT | Severe Thunderstorm Warning | AKQ | Amelia | 36 min |
| Sep 28, 6:59 PM EDT | Severe Thunderstorm Warning | AKQ | Powhatan | 31 min |
| Sep 28, 7:04 PM EDT | Severe Thunderstorm Warning | AKQ | Nottoway | 26 min |
| Sep 28, 7:08 PM EDT | Severe Thunderstorm Warning | AKQ | Hanover, King William | 52 min |
| Sep 28, 7:30 PM EDT | Severe Thunderstorm Warning | AKQ | Brunswick, Chesterfield, Dinwiddie, City of Colonial Heights | 45 min |
Nearby
Tornado Warnings in Virginia, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.